Nebraska, 2019

Hail and Damaging Wind in Nebraska, August 10, 2019

August 10, 2019 · NWS CYS · 2 events in 2 counties and zones

Severe thunderstorm moved across Dawes and Sioux Counties producing half dollar size hail and 51 knot wind gusts. The hail in addition broke vehicle windows, flattened alfalfa fields, and snapped tree limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorm moved across Dawes and Sioux Counties producing half dollar size hail and 51 knot wind gusts. The hail in addition broke vehicle windows, flattened alfalfa fields, and snapped tree limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 10, 1:48 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 10, 1:48 PM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
248 PM MDT Sat Aug 10 2019

.SHORT TERM...(This evening through Monday)
Issued at 202 PM MDT Sat Aug 10 2019

The main concern with this portion of the forecast is the timing
and severity of the convection tomorrow and fire weather potential
on Monday.

Latest radar loop was showing scattered showers moving through
areas mainly along and southeast of a Cheyenne to Scottsbluff
line. Some of this activity appears to be occurring along a weak
convergence zone around 600mb. The models are showing the
instability increasing during the remainder of the afternoon.
However, it appears like the clouds have been continuing to fill
in. This may limit heating during the remainder of the afternoon
and limit the instability across areas southeast of a Cheyenne to
Scottsbluff line. The other area of concern is north of this cloud
deck where there is better instability and more shear. Still would
not be surprised to issue a couple of severe storms in Converse
and Niobrara counties, and perhaps the northern panhandle.
Most of the convection should die off this evening. However, the
models are showing isentropic lift persisting across the northern
Panhandle overnight near the frontal boundary. This could also
lead to some patchy dense fog in that region as well.

Sunday morning should be mostly quiet with perhaps a couple of
stray showers in the panhandle, but the main show will develop
over northern Colorado and then spreading northeast during the
late morning into the afternoon in response to the right entrance
region of the upper level jet and upper level trof. The severe
potential really enhances across the panhandle tomorrow afternoon
where surface based capes will range from 2000-2500j/kg with hail
capes of 400-700j/kg. This combined with good 0-6km effective
shear around 40kts will set the stage for supercells with large
hail up to tennis ball size and perhaps damaging downburst winds.
Not as confident about tornado potential due to limited 0-1km
helicity, but LCL's will be quite low due to high dewpoints. Most
of this convection should push out of the panhandle by 03z or so.

Monday the upper level flow will turn more westerly which will
help dry out the column and increase the potential for lower
humidities and gusty winds. As a result, we issued a Fire Weather
Watch for zones 304 and 310.

.LONG TERM...(Tuesday through Friday)
Issued at 230 AM MDT Sat Aug 10 2019

Tuesday...With a weak low level convergence axis across western
Nebraska, and some minimal low and mid level moisture, isolated
showers and thunderstorms will be possible there in the afternoon
and evening.

Wednesday...The ridge axis aloft moves just to the east of our
counties, and mid level temperatures warm considerably, limiting
nearly all convection. However, there may be enough low level
convergence over the Nebraska Panhandle and far eastern Wyoming for
isolated late day showers and thunderstorms.

Thursday...Southwest flow aloft prevails, and with warm temperatures
aloft, the chances for showers and thunderstorms will be limited,
thus expect a mostly dry day.

Friday...Continued mostly dry with southwest flow and warm
temperatures aloft limiting the potential for shower and thunderstorm
development.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1142 AM MDT Sat Aug 10 2019

A complex forecast is expected over the next 24 to 36 hours as
subtropical moisture and a large Pacific storm system move into
the intermountain west. Today and tonight, scattered convection
with max tops to FL500 is expected with BKN to OVC mid to high
decks from FL200 to FL250. Low level MVFR to IFR conditions are
expected at Nebraska terminals and in proximity to showers and
storms. Later tonight upslope flow will develop as a cold front
sags south, brining rich low level moisture, overcast stratus,
and fog to the plains terminals. Expect IFR to LIFR conditions to
develop across the panhandle and eastern Wyoming after 0600z
continuing through 1300z. Aviators use cautions in and around
convection and terrain.

&&

.FIRE WEATHER...
Issued at 202 PM MDT Sat Aug 10 2019

Fire weather concerns will be minimal this weekend due to plenty
of showers and thunderstorms around as an upper level disturbance
moves through the region. However, the upper level flow will
flatten out next week which will favor more downslope flow and
drier conditions. In addition, it will be a bit more breezy
especially over zone 310 and perhaps 314. Therefore, we went ahead
and issued a Fire Weather Watch for those zones on Monday
afternoon.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Monday morning through Monday evening
     for WYZ304-310.

NE...None.
&&

SHORT TERM...REC
LONG TERM...RUBIN
AVIATION...AL
FIRE WEATHER...REC
Hazardous weather outlook, Aug 10, 2:16 AM MST, 13 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
316 AM MDT Sat Aug 10 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>119-110930-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
316 AM MDT Sat Aug 10 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered afternoon and evening thunderstorms will develop. A few
of the thunderstorms east of a Douglas to Cheyenne line may become
strong to severe, producing hail and strong winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered to numerous thunderstorms are expected Sunday afternoon
and evening. Some of the thunderstorms east of a Douglas to
Cheyenne line will likely become strong to severe, producing
quarter size hail or larger, and wind gusts in excess of 60 mph.
The greatest threat for severe thunderstorms will be over the
southern Nebraska Panhandle.

Isolated afternoon and evening thunderstorms will occur Tuesday
and Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Special weather statement, Aug 10, 1:31 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
231 PM MDT Sat Aug 10 2019

WYZ102-102115-
Niobrara County WY-
231 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 315 PM MDT...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Lance Creek, or 23 miles north of Lusk, moving
northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Redbird and Lance Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4325 10405 4303 10405 4294 10459 4315 10465
      4344 10406
TIME...MOT...LOC 2031Z 238DEG 15KT 4311 10445

Lyons
Special weather statement, Aug 10, 2:02 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
302 PM MDT Sat Aug 10 2019

NEZ095-WYZ102-102145-
North Sioux NE-Niobrara County WY-
302 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX AND EAST
CENTRAL NIOBRARA COUNTIES UNTIL 345 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles west of Montrose, or 21 miles northeast of Lusk, moving
northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Sioux
and east central Niobrara Counties.

LAT...LON 4300 10405 4300 10374 4294 10369 4280 10410
      4296 10423 4306 10406
TIME...MOT...LOC 2102Z 238DEG 13KT 4292 10409

Lyons
Special weather statement, Aug 10, 2:53 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
353 PM MDT Sat Aug 10 2019

NEZ002-095-102230-
Dawes NE-North Sioux NE-
353 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWES AND
NORTHEASTERN SIOUX COUNTIES UNTIL 430 PM MDT...

At 353 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Montrose, or 34 miles south of Edgemont, moving
northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Montrose.

LAT...LON 4272 10367 4282 10384 4300 10370 4283 10350
TIME...MOT...LOC 2153Z 223DEG 17KT 4281 10370

Mokry
Special weather statement, Aug 10, 3:05 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
405 PM MDT Sat Aug 10 2019

NEZ095-102230-
North Sioux NE-
405 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX COUNTY UNTIL
430 PM MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm near
Montrose, or 29 miles south of Edgemont, moving north at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Montrose.

LAT...LON 4300 10366 4276 10374 4268 10384 4273 10397
      4288 10398 4301 10391 4300 10367
TIME...MOT...LOC 2205Z 187DEG 14KT 4287 10384

Mokry

The radar

The Rapid City radar (KUDX), 152 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sioux

When
August 10, 3:30 PM MST
Where
Sioux County, Montrose
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.920, -103.730

Spotter's vehicle had window damage along with nearby alfalfa fields flattened and snapped tree limbs.

Thunderstorm Wind, Dawes

When
August 10, 4:43 PM MST to 4:49 PM MST
Where
Dawes County, 0.69 mi S of (Cdr)chadron Airport
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.830, -103.100

Severe thunderstorm winds measured at Chadron Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838968, 838969.